West Virginia, 2024

Damaging Winds in West Virginia, May 26, 2024

May 26, 2024 · NWS RNK · 10 events in 3 counties and zones

A line of thunderstorms quickly progressed across southeast West Virginia through the afternoon as an MCS (Mesoscale Convective System) tracked from the Ohio Valley into the Mid Atlantic and Central Appalachians. Strong daytime heating ahead of the line and high dewpoints lead to high surface based CAPE (Convective Available Potential Energy), and DCAPE (Downdraft Convective Available Potential…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$63,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of thunderstorms quickly progressed across southeast West Virginia through the afternoon as an MCS (Mesoscale Convective System) tracked from the Ohio Valley into the Mid Atlantic and Central Appalachians. Strong daytime heating ahead of the line and high dewpoints lead to high surface based CAPE (Convective Available Potential Energy), and DCAPE (Downdraft Convective Available Potential Energy) values exceeded 1000 J/kg. This environment led to widespread damaging winds, which resulted in numerous power outages from downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:52 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 26, 1:52 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
252 PM EDT Sun May 26 2024

.SYNOPSIS...
A series of disturbances will pass across the lower Mid-Atlantic
through Monday, triggering rounds of shower and thunderstorm
activity ahead of an approaching cold front. The front will
pass across the central Appalachians Monday evening, ushering in
drier and slightly cooler weather for much of the coming week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Key Messages:

1. A line of showers and thunderstorms will arrive from the
west this afternoon and evening. Severe Thunderstorm Watch
317 has been issued for the western half of the forecast area.

2. Another line of showers and thunderstorms may arrive early
in the morning on Memorial Day, though timing and intensity are
less certain.

3. Finally, isolated thunderstorms may be possible Monday
afternoon and evening, but confidence is low.

An impressive line of severe thunderstorms was moving rapidly
through the OH and TN Valleys, and will continue to push east at
around 40-50 mph through this evening. Numerous reports of 60+
mph wind gusts have already occurred with this MCS, and there is
a near continuous line of storms from Green Bay to Cincinnati
to Knoxville at this time. The system may weaken slightly as it
encounters the Blue Ridge, and west of here is where the Severe
Thunderstorm Watch has been issued until 9 PM. To the east,
still expect storms to move through between 7 to 10 pm. There
is a chance the Watch may be expanded downstream to include the
Piedmont.

Current temperatures were in the 70s and 80s, with dew points
in the upper 50s to upper 60s. This has yielded MLCAPEs in the
1500-2500 J/kg range, with DCAPEs maxed out in our northern NC
counties around 1100 J/kg. Wind shear in the lower levels is
about 30 kts between the surface to 3km, and bulk shear is
around 45 kts. Thankfully there is little directional shear, so
this does not look like a big tornado day, but spin ups along
the front edge of the MCS may turn into brief tornadoes. The
main concern here will be damaging winds, heavy downpours
leading to localized flooding, and intense lightning.

With it being Memorial Day weekend, plenty of people are
outside, and we urge you to pay attention to this rapidly
evolving weather scenario today and tomorrow. Remember to head
indoors and stay away from water when lightning is near, and
have multiple ways to get warnings.

By 10 pm, the severe threat will temporarily diminish as the
line passes out of our area to the east, bringing a brief lull
in the organized activity, with only residual showers to contend
with. However, decent agreement exists in the rapid update
weather forecast models that another line of storms will
approach from the west during the predawn hours Monday/Memorial
Day and shift east, sweeping east-southeast by mid morning.

Finally, there is a chance for some redevelopment of
thunderstorms in the afternoon and evening Monday, but believe
the morning convection may impact and degrade this, so
confidence in that is low.

Expect early morning lows to start Memorial Day to range from
the low to mid 60s, and highs to reach the mid 70s to low 80s
for the mountains, and the mid to upper 80s for the Piedmont.

Overall confidence in the near term is moderate.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
... As of 215 PM EDT Sunday...

Key Messages:

1: Low chance of lingering storms in the wake of a front Monday
night

2: Quiet, breezy, and cool Tuesday onward

A front will have mostly made its way through our CWA and into
central VA by Monday night. A few lingering post-frontal showers
and storms could continue to crop up, but the main line with
most of the severe potential will have occurred earlier in the
day. Tuesday, Wednesday and Thursday will all have more or less
similar weather conditions. Surface high pressure will gradually
move down from the western Great Lakes and over the Mid-
Atlantic, will suppress precip chances. In the mean time we will
be in the western half of a mid- level trough, wherein a few
weak embedded shortwaves may pass through. This would only serve
to amplify cloud cover in the mountains and perhaps spawn an
isolated shower or two.

Temps will cool into the 60s for the mountains and mid to upper
70s for the Piedmont. Fairly cool for late May/early June.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
... As of 230 PM EDT Sunday...

Key Messages:

1: Low confidence in timing of next frontal system over the
weekend

Surface high pressure will remain in control of weather and
suppress precip through Saturday. This will keep things cool
with light breezes and scattered clouds. The next front could be
expected at earliest on Sunday morning. That solution is a bit
of an outlier amongst long range models. Most don't have the
next front impacting the Mid-Atlantic until late Sunday or into
Monday. Also unclear what the potential impacts with this front
would be, though given the fact that it is early June, a frontal
passage generally includes thunderstorms.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 230 PM EDT Sunday...

VFR conditions continue until a line of SHRA/TSRA arrives
this afternoon and evening. This line is expected to move
rapidly from west to east, and some storms especially along and
west of the Blue Ridge are likely to become severe, producing
damaging wind gusts, though large hail and an isolated tornado
cannot be ruled out also. Downpours and low ceilings will
accompany the storms, but are expected to remain temporary,
improving as the convection passes.

Ceilings improve to VFR for a few hours until another line
approaches in the pre-dawn hours. Expect this line to dive SSE
or dissipate as the morning goes on, with a return to VFR
tomorrow. Severe chances look much lower with this line.

SW/S winds turn more westerly tomorrow and become gusty. Also
expect erratic gusts in any thunderstorms.

EXTENDED AVIATION OUTLOOK...

There may be a few storms in the afternoon and evening Monday
along an approaching front. However morning thunderstorms may
squash this chance, so for now expecting mainly VFR.

A front will cross through the area late Monday into early
Tuesday, turning winds to the northwest and eventually bringing
drier air to much of the area. A low chance for showers and
thunderstorms will be possible across WV Tuesday and Wednesday,
otherwise VFR. VFR everywhere Thursday.

Patchy fog with periods of MVFR/LIFR will be possible in the
mornings near mountain and river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF/SH
NEAR TERM...SH/NF
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...SH
Hazardous weather outlook, May 26, 1:04 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
204 PM EDT Sun May 26 2024

NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>044-507-508-271815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Grayson-Carroll-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
204 PM EDT Sun May 26 2024

...SEVERE THUNDERSTORM WATCH 317 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk for severe thunderstorms Monday morning and
again Monday afternoon. The main hazard with any thunderstorms would
be large hail and damaging wind gusts. Locally heavy rainfall will
also be possible once again which could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-271815-
Stokes-Rockingham-Caswell-Montgomery-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
204 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for severe thunderstorms this
afternoon and tonight. The main hazard with any thunderstorms would
be damaging winds gusts and large hail. Locally heavy rainfall is
also possible which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk for severe thunderstorms Monday morning and
again Monday afternoon. The main hazard with any thunderstorms would
be large hail and damaging wind gusts. Locally heavy rainfall will
also be possible once again which could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 26, 3:17 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Sun May 26 2024

NCZ001-018-019-262045-
Ashe NC-Wilkes NC-Watauga NC-
417 PM EDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN WILKES...CENTRAL WATAUGA AND ASHE COUNTIES THROUGH 445
PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reese, or near Sugar Grove, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
Ashland...
Wilbar...
and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern North Carolina...and southwestern Virginia.

&&

LAT...LON 3636 8180 3634 8177 3634 8173 3633 8171
      3634 8171 3638 8173 3639 8173 3640 8174
      3641 8174 3643 8172 3646 8171 3657 8138
      3626 8129 3623 8190 3626 8189 3630 8190
TIME...MOT...LOC 2017Z 259DEG 36KT 3632 8181

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Local storm report, May 26, 3:38 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
438 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 NE Whitetop           36.61N 81.60W
05/26/2024  M1.00 Inch       Grayson            VA   Public

            Quarter-size hail was observed along Highway
            58 in the community of Whitetop.

&&

16
Local storm report, May 26, 3:43 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
443 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     2 E Allison Gap         36.90N 81.74W
05/26/2024                   Smyth              VA   911 Call Center

            A large tree limb was blown down near the
            intersection of Upper Poor Valley Road and
            Saltville Highway. The limb is blocking the
            road.

&&

16
Local storm report, May 26, 3:47 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
447 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     1 E Saltville           36.87N 81.75W
05/26/2024                   Smyth              VA   911 Call Center

            A tree was blown down by thunderstorms winds
            along Worthy Boulevard, partially blocking
            the road.

&&

16
Local storm report, May 26, 3:51 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
451 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     2 SSE Chilhowie         36.78N 81.67W
05/26/2024                   Smyth              VA   911 Call Center

            A tree was blown down by thunderstorm winds
            along Grinstead Hill Road near Whitetop
            Road. The road is blocked by the debris.

&&

16

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 26, 3:54 PM EST to 4:03 PM EST
Where
Mercer County, 0.69 mi N of Brush Fork to 1.3 mi WSW of Stony Gap
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.290, -81.250

Numerous trees and powerlines were downed by thunderstorm winds in the vicinity of Bluefield, West Virginia, including a tree on Union Street, one on Kirk Street, one on Littlesburg Road, and one on Bull Tail Hollow Road. A 52 knot gust was also recorded by the ASOS (Automated Surface Observing System) at the Mercer County Airport. Damage reports were also submitted by members of the public.

Thunderstorm Wind, Mercer

When
May 26, 3:58 PM EST
Where
Mercer County, 1.3 mi ESE of Giatto
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.410, -81.230

Sparks from live power lines blown down by thunderstorm winds caused a structural fire, and one injury was reported.

Thunderstorm Wind, Mercer

When
May 26, 4:06 PM EST
Where
Mercer County, 0.55 mi E of Princeton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.370, -81.090

A large tree was blown down by thunderstorm winds onto a home.

Thunderstorm Wind, Mercer

When
May 26, 4:07 PM EST
Where
Mercer County, 0.91 mi N of Camp Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.493, -81.103

A large tree was blown down by thunderstorm winds on Camp Creek Road near the intersection with US 19, and blocked the entire road.

Thunderstorm Wind, Mercer

When
May 26, 4:09 PM EST
Where
Mercer County, 0.88 mi NE of Glenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.340, -81.140

Thunderstorm winds blew down a large tree, which then fell onto a house along Glenwood Park Road.

Thunderstorm Wind, Summers

When
May 26, 4:15 PM EST to 4:38 PM EST
Where
Summers County, 0.87 mi NNW of Mountview to 0.19 mi WNW of Griffith Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.661, -81.058

Numerous trees and power lines were blown down by thunderstorm winds across Summers County, which caused several areas to lose power.

Thunderstorm Wind, Greenbrier

When
May 26, 4:43 PM EST
Where
Greenbrier County, Alderson
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
37.730, -80.650

Numerous trees and power lines were downed by thunderstorm winds in the Alderson area.

Thunderstorm Wind, Greenbrier

When
May 26, 4:45 PM EST
Where
Greenbrier County, 0.69 mi S of Quinwood
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
38.060, -80.700

A few trees were downed by thunderstorm winds in the Quinwood area. A couple of power lines were brought down by the fallen trees.

Thunderstorm Wind, Greenbrier

When
May 26, 4:57 PM EST
Where
Greenbrier County, Lewisburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.800, -80.450

Thunderstorm winds blew down several trees in Lewisburg, one of which landed onto a house, and another landed on top of a car.

Thunderstorm Wind, Greenbrier

When
May 26, 5:05 PM EST
Where
Greenbrier County, 0.69 mi S of (Lwb)lewisburg Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.860, -80.400

A 53 knot wind gust was recorded by the AWOS at the Greenbrier Valley Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182452, 1182443, 1182444, 1182445, 1182446, 1182453, 1182449, 1182450, 1182448, 1182447.